Duke Mathematical Journal

Cluster algebras III: Upper bounds and double Bruhat cells

Arkady Berenstein, Sergey Fomin, and Andrei Zelevinsky

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We develop a new approach to cluster algebras, based on the notion of an upper cluster algebra defined as an intersection of Laurent polynomial rings. Strengthening the Laurent phenomenon established in [7], we show that under an assumption of ``acyclicity,'' a cluster algebra coincides with its upper counterpart and is finitely generated; in this case, we also describe its defining ideal and construct a standard monomial basis. We prove that the coordinate ring of any double Bruhat cell in a semisimple complex Lie group is naturally isomorphic to an upper cluster algebra explicitly defined in terms of relevant combinatorial data.

Article information

Duke Math. J., Volume 126, Number 1 (2005), 1-52.

First available in Project Euclid: 15 December 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 16S99: None of the above, but in this section
Secondary: 05E15: Combinatorial aspects of groups and algebras [See also 14Nxx, 22E45, 33C80] 14M17: Homogeneous spaces and generalizations [See also 32M10, 53C30, 57T15] 22E46: Semisimple Lie groups and their representations


Berenstein, Arkady; Fomin, Sergey; Zelevinsky, Andrei. Cluster algebras III: Upper bounds and double Bruhat cells. Duke Math. J. 126 (2005), no. 1, 1--52. doi:10.1215/S0012-7094-04-12611-9. https://projecteuclid.org/euclid.dmj/1103136474

Export citation


  • A. Berenstein and A. Zelevinsky, Tensor product multiplicities, canonical bases and totally positive varieties, Invent. Math. 143 (2001), 77--128.
  • N. Bourbaki, Éléments de mathématique, fasc. 34: Groupes et algèbres de Lie, chapitres 4--6, Actualités Sci. Indust. 1337, Hermann, Paris, 1968.
  • C. De Concini and C. Procesi, ``Quantum Schubert cells and representations at roots of $1$'' in Algebraic Groups and Lie Groups, Austral. Math. Soc. Lect. Ser. 9, Cambridge Univ. Press, Cambridge, 1997, 127--160.
  • S. Fomin and A. Zelevinsky, Double Bruhat cells and total positivity, J. Amer. Math. Soc. 12 (1999), 335--380.
  • --. --. --. --., Recognizing Schubert cells, J. Algebraic Combin. 12 (2000), 37--57.
  • --. --. --. --., Total positivity: Tests and parametrizations, Math. Intelligencer 22 (2000), 23--33.
  • --. --. --. --., Cluster algebras I: Foundations, J. Amer. Math. Soc. 15 (2002), 497--529.
  • --. --. --. --., Cluster algebras II: Finite type classification, Invent. Math. 154 (2003), 63--121.
  • M. Gekhtman, M. Shapiro, and A. Vainshtein, Cluster algebras and Poisson geometry, Mosc. Math. J. 3 (2003), 899--934.
  • T. Hoffmann, J. Kellendonk, N. Kutz, and N. Reshetikhin, Factorization dynamics and Coxeter-Toda lattices, Comm. Math. Phys. 212 (2000), 297--321.
  • M. Kogan and A. Zelevinsky, On symplectic leaves and integrable systems in standard complex semisimple Poisson-Lie groups, Int. Math. Res. Not. 2002, no. 32, 1685--1702.
  • V. Lakshmibai and C. S. Seshadri, Geometry of $G/P$, V, J. Algebra 100 (1986), 462--557.
  • B. Leclerc, Imaginary vectors in the dual canonical basis of $U_q(\mathfrakn)$, Transform. Groups 8 (2003), 95--104.
  • G. Lusztig, ``Total positivity in reductive groups'' in Lie Theory and Geometry: In Honor of Bertram Kostant, Progr. Math. 123, Birkhäuser, Boston, 1994, 531--568.
  • C. S. Seshadri, ``Geometry of $G/P$, I: Theory of standard monomials for minuscule representations'' in C. P. Ramanujam --.-A Tribute, Tata Inst. Fund. Res. Studies in Math. 8, Springer, Berlin, 1978, 207--239.
  • B. Shapiro, M. Shapiro, A. Vainshtein, and A. Zelevinsky, Simply laced Coxeter groups and groups generated by symplectic transvections, Michigan Math. J. 48 (2000), 531--551.
  • A. Zelevinsky, Connected components of real double Bruhat cells, Int. Math. Res. Not. 2000, no. 21, 1131--1153.
  • --. --. --. --., ``From Littlewood-Richardson coefficients to cluster algebras in three lectures'' in Symmetric Functions 2001: Surveys of Developments and Perspectives, NATO Sci. Ser. II Math. Phys. Chem. 74, Kluwer, Dordrecht, Netherlands, 2002, 253--273.

See also

  • First article in series: S. Fomin, A. Zelevinsky. Cluster Algebras I: Foundations. J. Amer. Math. Soc. 154 (2002), pp. 497-529.
  • Second article in series: S. Fomin, A. Zelevinsky. Cluster Algebras II: Finite Type Classification. Invent. Math. 154 (2003), pp. 63-121.